Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 63, NWS JSJ

May 11, 2025

NWS JSJ issued this flash flood warning at May 11, 2025, 2:52 PM CDT. It was in force for 87 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2025, 2:52 PM CDT (19:52 UTC)
Expired
May 11, 2025, 4:19 PM CDT
In force
87 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 2:54 PM CDTFLASH FLOOD1 Ene Candelaria, PRFlooded road reported at Barrio Candelaria, Avenida El Plantio, calle Laurel.
May 11, 2:55 PM CDTFLASH FLOOD1 Ene Candelaria Arenas, PRCorrects previous flash flood report from 1 ENE Candelaria Arenas. Urb. El Plantino calle Union parcela #207 reported as flooded.
May 11, 2:55 PM CDTFLASH FLOOD1 Ene Candelaria Arenas, PRUrb. El Plantino calle Laurel reported as flooded.
May 11, 3:24 PM CDTFLASH FLOOD1 Sw Campanilla, PRSeveral areas of PR 865 in Barrio Campanilla in Toa Baja were reported as partially closed.
May 11, 3:34 PM CDTFLASH FLOOD1 W Candelaria Arenas, PREmergency management reported a car with a person stranded at Cuesta del Guana in Barrio Campanillas.
May 11, 3:58 PM CDTFLASH FLOODCandelaria, PREmergency Management reported PR 2 at Urbanizacion La Fuente as flooded.
May 11, 4:25 PM CDTFLOODCandelaria, PRFlooding was affecting 8 houses along Calle Girasol.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

297 
WGCA52 TJSJ 111952
FFWSJU
PRC021-051-135-137-112130-
/O.NEW.TJSJ.FF.W.0063.250511T1952Z-250511T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
352 PM AST Sun May 11 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon, Dorado, Toa Alta and Toa Baja...

* Until 530 PM AST.

* At 352 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1849 6629 1849 6625 1848 6621 1849 6619
      1845 6616 1843 6618 1841 6613 1838 6613
      1838 6614 1837 6614 1832 6615 1838 6631
      1841 6630 1842 6630 1843 6630 1843 6631
      1844 6631 1847 6632 1849 6632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DSR
1 follow-up statement
419 
WGCA72 TJSJ 112119
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
519 PM AST Sun May 11 2025

PRC021-051-135-137-112129-
/O.CAN.TJSJ.FF.W.0063.000000T0000Z-250511T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Dorado PR-Toa Alta PR-Toa Baja PR-
519 PM AST Sun May 11 2025

...FLASH FLOOD WARNING FOR NORTHERN BAYAMON, DORADO, NORTHERN TOA 
ALTA AND TOA BAJA COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

&&

LAT...LON 1849 6629 1849 6625 1848 6621 1849 6619
      1845 6616 1843 6618 1841 6613 1838 6613
      1838 6614 1837 6614 1832 6615 1838 6631
      1841 6630 1842 6630 1843 6630 1843 6631
      1844 6631 1847 6632 1849 6632

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 11, 1:48 PM CDT, 1 hour 4 minutes earlier. Its key messages:

  • * Windy conditions will persist for the next few days. * Showers and thunderstorms are expected to continue through the evening hours across interior and northwestern Puerto Rico, as well as near or over the San Juan metro area and St. Thomas. * More stable weather is expected early in the week, but a return to wet and unstable conditions by week's end could once again increase the risk of flooding. * Strengthening winds will lead to choppy to rough seas and a heightened risk of life-threatening rip currents.
Area forecast discussion, May 11, 1:48 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
248 PM AST Sun May 11 2025

.KEY MESSAGES...

* Windy conditions will persist for the next few days.

* Showers and thunderstorms are expected to continue through the
  evening hours across interior and northwestern Puerto Rico, as
  well as near or over the San Juan metro area and St. Thomas.

* More stable weather is expected early in the week, but a return to
  wet and unstable conditions by week's end could once again
  increase the risk of flooding.

* Strengthening winds will lead to choppy to rough seas and a
  heightened risk of life-threatening rip currents.

&&

.SHORT TERM...Tonight through Tuesday...

Radar and satellite data indicated calm weather conditions across
most of the forecast area during the morning, with the exception
of isolated to scattered showers over parts of eastern and
northeastern Puerto Rico and the adjacent eastern local waters.
Radar-estimated rainfall accumulations generally remained at or
below 0.50 inches; however, between Dorado and Toa Baja, totals
ranged from approximately 1 to 1.5 inches. By midday, increasing
cloud cover was observed, and showers began developing from the
interior toward northwestern Puerto Rico. A strong thunderstorm in
that area prompted the issuance of a Special Weather Statement.
As expected, winds became breezier today with an easterly
component. The highest wind gusts recorded were 29 mph at San Juan
International Airport and 30 mph at Ponce Airport. As of 1 PM
AST, daytime maximum temperatures ranged from the mid to upper 80s
to low 90s across low elevation and urban areas.

The forecast remains on track for the rest of the afternoon, with
additional development of convection and isolated thunderstorms
expected. Moisture levels have slightly decreased compared to
yesterday, but they remain near normal for this time of year, as
indicated by model guidance and the 12Z sounding, which showed
1.86 inches of precipitable water. As a result, available moisture
will continue to result in localized convection with thunderstorms,
particularly across the northwestern quadrant of Puerto Rico and
the San Juan metropolitan area, where streamer formation is
contributing to enhanced activity. The flood risk remains elevated
in these areas, with potential impacts to urban zones, roadways,
and small streams. Shower activity is expected to decrease
significantly after sunset, leading to calmer conditions during
the evening. Additional rainfall is anticipated overnight,
especially across eastern Puerto Rico, the U.S. Virgin Islands,
and surrounding waters, though significant accumulations are not
expected.

By the beginning of the workweek, Monday and Tuesday, more stable
conditions are anticipated even though localized afternoon
convection will remain possible due to daytime heating and local
effects across western Puerto Rico. The upper level trough will
continue moving away from the region, while a mid-level ridge
begins to establish itself. Winds will gradually turn from the
east to east-northeast, a decrease in moisture levels to around 1.4
to 1.6 inches, and rising mid-level temperatures to approximately -5
to -6°C. Like previously mentioned, afternoon showers may still
develop due to local effects, but their coverage and intensity are
expected to diminish early in the workweek. As a result, the
flood risk should become limited to none these days.

.LONG TERM...
.PREV DISCUSSION... /issued 522 AM AST Sun May 11 2025/

The long-term forecast will begin with a generally stable pattern
over the region, under the influence of a mid to upper-level
ridge centered over the western Caribbean and Puerto Rico. This
ridge places the islands on its subsident side, favoring stable
conditions aloft, as supported by rising 250 MB heights and
gradually warming 500 MB temperatures from around -7°C to near
-5°C by the end of the workweek, according to GFS. From midweek
through Thursday, a pronounced trade wind inversion will help
suppress deep convective activity. However, precipitable water
values are expected to range between 1.5 and 1.7 inches, and
700–500 MB relative humidity will increase at around 40 to 50
percent. These values may still support isolated afternoon
showers, particularly across the interior and western Puerto Rico.
Overall instability will remain limited, which will help keep
rainfall coverage and intensity in check. Later in the period,
model guidance shows a transition to a wetter and more unstable
pattern.

As the mid to upper-level ridge weakens, an upper-level
trough will move eastward, lowering 500 MB temperatures and
weakening the trade wind inversion. A surface trough is forecast
to develop as well, shifting winds from the east-southeast to a
more southerly component, which will allow for deeper tropical
moisture to move into the region. As a result, precipitable water
values are expected to exceed 2.0 inches by the weekend. By the
weekend, the environment becomes significantly more conducive to
enhanced convection, with increasing mid-level moisture and a more
unstable atmospheric profile. These conditions will support
widespread showers and thunderstorms, particularly across the
Cordillera Central and western Puerto Rico, aided by diurnal and
orographic effects. This pattern will likely peak in activity
during the weekend, when conditions will favor more organized
convection and higher rainfall totals. Localized flooding is
possible. Residents and visitors should stay alert for updates in
case weather advisories or special statements become necessary.

&&

.AVIATION...
(18Z TAFs)

Localized areas of SHRA/TSRA are expected with local MVFR conds
TJBQ/TJSJ/TIST and mtn topping in wrn and interior PR through 23z.
Sfc ESE winds of 10-18 kts with gusts to 25-28 kt psbl. Winds
subsiding to arnd 10 kts aft 11/22Z.

&&

.MARINE...

Beachgoers can expect a low to moderate risk of rip currents across
the local beaches. However, remember that rip currents often occur
near groins, jetties, reefs, and piers. The risk of rip currents
will remain moderate for the next few days across northern and
eastern exposed beaches.

&&

.BEACH FORECAST...

Beachgoers can expect a low to moderate risk of rip currents across
the local beaches. However, remember that rip currents often occur
near groins, jetties, reefs, and piers. The risk of rip currents
will remain moderate for the next few days across northern and
eastern exposed beaches.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...YZR
LONG TERM...LIS
AVIATION/MARINE/BEACH FORECAST...CVB
Hazardous weather outlook, May 11, 4:09 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
509 AM AST Sun May 11 2025

AMZ711>745-PRZ001>013-120915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
509 AM AST Sun May 11 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms over Puerto Rico. Stay alert
and be prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across western PR. There is a
low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.

.Marine Conditions...Small craft should exercise caution,
particularly across Caribbean and Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across northern, eastern, southeastern
PR, Vieques, and Culebra. Isolated stronger rip currents may
occur elsewhere, especially near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A limited flooding threat is expected for Monday. Weather
conditions should improve from Monday onward. Limited heat threat
is forecast for all the coastal areas during the period,
especially in the early afternoon hours due to the east-
southeasterly wind flow. The moderate risk of rip current will
persist through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-120915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
509 AM AST Sun May 11 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across US Virgin Island. There is a
low chance of localized urban and small streams flooding.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across all US Virgin Island.

.Wind...Breezy conditions (18-22 kts | 21-25 mph). Unsecured
items could blow around.

.Marine Conditions...Small craft should exercise caution,
particularly across Caribbean and Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across USVI. Isolated stronger rip
currents may occur elsewhere, especially near piers, jetties, and
channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A limited flooding threat is expected for Monday. Weather
conditions should improve from Monday onward. Limited heat threat
is forecast for all the coastal areas during the period,
especially in the early afternoon hours due to the east-
southeasterly wind flow. The moderate risk of rip current will
persist through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, May 11, 12:36 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
136 PM AST Sun May 11 2025

PRZ008>010-111830-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
136 PM AST Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT ANASCO...SAN
SEBASTIAN...RINCON...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES
THROUGH 230 PM AST...

At 135 PM AST, Doppler radar was tracking a strong thunderstorm near
Moca, moving west at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguadilla, Aguada, Rincon, Moca, Stella, Caban, and Luyando.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1838 6703 1829 6707 1831 6725 1835 6727
      1837 6726 1838 6721 1842 6716 1846 6716
TIME...MOT...LOC 1735Z 105DEG 10KT 1836 6709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, May 11, 1:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service San Juan PR
228 PM AST Sun May 11 2025

PRZ009>011-111900-
Mayaguez and Vicinity PR-Western Interior PR-Southwest PR-
228 PM AST Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MUNICIPALITIES THROUGH
300 PM AST...

At 226 PM AST, Doppler radar was tracking a strong thunderstorm near
Mayaguez. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1834 6692 1815 6693 1814 6718 1816 6718
      1820 6715 1822 6717 1828 6719 1830 6724
      1836 6727 1839 6721
TIME...MOT...LOC 1826Z 288DEG 6KT 1821 6708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CVB
Special weather statement, May 11, 1:29 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Juan PR
229 PM AST Sun May 11 2025

PRZ001-005-111900-
San Juan and Vicinity PR-North Central PR-
229 PM AST Sun May 11 2025

...A STRONG THUNDERSTORM WILL IMPACT VEGA BAJA...VEGA ALTA...
DORADO...TOA BAJA AND TOA ALTA MUNICIPALITIES THROUGH 300 PM AST...

At 228 PM AST, Doppler radar was tracking a strong thunderstorm over
over Toa Baja, moving northwest at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Campanilla, Ingenio, Sabana, Toa Alta, Rio Lajas, Toa Baja, San Jose,
Vega Alta, Monserrate, Mucarabones, Candelaria, Candelaria Arenas,
Brenas, Dorado, Sabana Seca, and Vega Baja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 1848 6639 1848 6633 1847 6631 1848 6627
      1845 6619 1837 6621 1841 6635 1849 6641
      1850 6640
TIME...MOT...LOC 1828Z 110DEG 11KT 1841 6623

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DS
Local storm report, May 11, 2:47 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
347 PM AST Sun May 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Flood            Mayaguez                18.19N 67.14W
05/11/2025                   Mayaguez           PR   911 Call Center

            Emergency managers reported flooding in
            Calle Luis Mojica Valentin. The flood waters
            were entering one vehicle.

&&

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:33 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 12:36 PM CDTSpecial Weather StatementJSJ54 min
May 11, 1:11 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 1:13 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 1:28 PM CDTSpecial Weather StatementJSJ32 min
May 11, 1:29 PM CDTSpecial Weather StatementJSJ31 min
May 11, 1:58 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 2:24 PM CDTFlash Flood Warning Considerable damage threatJSJ96 min
May 11, 2:36 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 3:17 PM CDTAreal Flood AdvisoryJSJ3 hr
May 11, 3:17 PM CDTSmall Craft AdvisoryJSJ55 hr
May 11, 3:57 PM CDTAreal Flood AdvisoryJSJ63 min
May 11, 4:19 PM CDTAreal Flood AdvisoryJSJ116 min
May 11, 4:30 PM CDTAreal Flood AdvisoryJSJ90 min
May 11, 4:51 PM CDTSpecial Weather StatementJSJ24 min
May 11, 4:57 PM CDTSpecial Marine WarningJSJ48 min
May 11, 5:24 PM CDTAreal Flood WarningJSJ3 hr
May 11, 5:34 PM CDTAreal Flood AdvisoryJSJ92 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.